Most patients with diabetes manage their condition well with diet and/or self-administered insulin. Sometimes sugar levels may drop and the patient needs urgent first aid. This condition is called hypoglycaemia.
Symptoms and signs – Not all may be present
- extreme tiredness and loss of concentration
- severe thirst
- abdominal pain nausea or vomiting
- dizziness and loss of coordination
- erratic or argumentative behaviour
- rapid loss of consciousness if not treated promptly
- persistent headache
- pale or sweaty skin
- can seem drunk
How you can help
1. If the patient is unconscious
Support the patient on their side and call 111 for an ambulance.
2. If conscious, give the patient some sugar
- If the patient is still fully conscious and able to swallow, give a sweetened drink, chocolate or glucose sweets to suck – an improvement usually occurs within minutes.
- When the patient is more alert, offer a more substantial carbohydrate meal of a sandwich or several sweet biscuits.
3. If unconscious
It is common for these patients to be unconscious. If so, support the patient on their side and call 111 for an ambulance. In this situation, DO NOT give the patient anything to eat or drink.
- Give frequent reassurance during recovery because the patient may be confused until fully recovered.
4. Obtain medical advice
- If the patient has improved with the intake of carbohydrate, medical advice is still necessary because a further deterioration may occur at any time. The patient should see a doctor.
If the patient does not improve after swallowing the sweet food or drink, or if further deterioration occurs and swallowing becomes difficult – call 111 for an ambulance.
DO NOT try to give the patient a dose of insulin because this can be dangerous unless a medical assessment has been carried out and the patient’s blood sugar level tested.
Have the information on hand when you need it the most.
Buy the First Aid Handbook >>
Learn the practical skills to help save a life.
Book a first aid course >>